Alert archive / Kentucky / River Flood Advisories in 2018

River Flood Advisory 13, NWS Louisville, KY

December 15, 2018Ohio County, Kentucky

NWS Louisville, KY issued this river flood advisory at Dec 15, 2018, 5:52 AM CST for Ohio County, Kentucky. It was in force for 36 hr.

The area

The outline as issued.

The facts

Issued
Dec 15, 2018, 5:52 AM CST (11:52 UTC)
Expired
Dec 16, 2018, 5:50 PM CST
In force
36 hr
Issued by
NWS Louisville, KY
Area
Storm-based polygon

County Ohio County, KY

The radar

The Louisville radar (KLVX), 91 km from the middle of the area, began a volume at 11:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Rough River near Dundee (DUNK2).

Action stage
23 ft
Minor stage
25 ft
Moderate stage
28 ft
Major stage
30 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 03319000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

298 
WGUS83 KLMK 151152
FLSLMK
Flood Statement 
National Weather Service Louisville KY
652 AM EST Sat Dec 15 2018

...The National Weather Service in Louisville KY has issued a Flood 
Advisory for the Rough River...

  Rough River near Dundee 

affecting the following counties in Kentucky...Ohio.

KYC183-161152-
/O.NEW.KLMK.FL.Y.0013.181215T1152Z-181216T2350Z/
/DUNK2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
652 AM EST Sat Dec 15 2018

The National Weather Service in Louisville KY has issued a
* Flood Advisory for
  the Rough River near Dundee.
* until Sunday evening.
* At  5:45 AM Saturday the stage was 23.8 feet.
* Flood stage is 25.0 feet.
* Forecast...The river will rise to near 24.5 feet this afternoon.

&&

LAT...LON 3755 8649 3743 8694 3743 8710 3752 8713
      3751 8696 3766 8653             

$$

What forecasters said that day

The local office's own words before this river flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this river flood advisory went out at Dec 15, 5:47 AM CST, 5 minutes earlier.

Area forecast discussion, Dec 15, 5:47 AM CST, 5 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
647 AM EST Sat Dec 15 2018

...Updated Aviation Discussion...

.Short Term...(Today and tonight)
Issued at 305 AM EST Sat Dec 15 2018

Another wet day is in store for southern Indiana and central
Kentucky. A large 500mb low is centered over Mississippi with a
moisture feed from the Gulf moving over Florida, Georgia, and the
CWA as it wraps cyclonically towards the low pressure center. Dry
air is filling in from west and wrapping around the low keeping
Alabama and parts of southern Tennessee mostly dry. Looking at water
vapor imagery, A clearly defined deformation zone is observed.

The linear setup will focus areas of heaviest rainfall. During the
pre-dawn hours, the northern half of the CWA, near the north end of
Hart county, will likely experience heavier precipitation than areas
south of that location. From sunrise until the afternoon the focus
will be north of Interstate-64 to south of Indianapolis with amounts
tailing off to the south. Starting this evening into tonight showers
will start winding down over the area as they move east.

With more rain focused in the northern half of the CWA, expect 1-
1.5" of more rainfall with this system in that area. Totals will
drop off to the south. Those along the Tennessee border likely
seeing 0.25 to 0.50" of additional rainfall.

As the upper low moves east just south of Kentucky the surface low
will likely move across Kentucky. This will cause the wind to change
directions as the cyclonic flow moves past the area. A small amount
of warm air advection is expected in south central Kentucky to help
south central Kentucky reach the mid 50s for highs. Southern Indiana
and north central Kentucky will likely top out in the low 50s.

Tonight, with the passing of the low, cool air will start flowing
into the region from the north. This will cause lows Sunday morning
to cool to the upper 30s and lower 40s. This is a little cooler than
the last couple of nights.

.Long Term...(Sunday through Friday)
Issued at 255 AM EST Sat Dec 15 2018

Last few showers should be departing the Bluegrass and Lake
Cumberland areas on Sunday morning, as lingering cyclonic flow gives
way to ridging from the Great Plains. The sfc and upper ridge will
dominate the pattern through Wednesday, resulting in a period of
quiet weather. Temps will run near mid-December normals through
Tuesday, then trend a bit milder in the developing return flow on
Wednesday.

Forecast confidence beyond Wednesday is still only moderate at best,
but we are finally starting to see some model agreement. Latest GFS
run seems to be getting on board with the more phased ECMWF
solution, but there is still plenty to sort out in the details. Both
develop a closed southern stream low by Friday, but the ECMWF is
dominated by that low while the GFS has a stronger northern stream
low to help eject the southern low more quickly NE. Bottom line is
wet weather and above normal temps for Thursday and Friday, and
accordingly POPs have been increased to likely.

Depending on which solution works out, we could have enough cold air
in the wraparound for precip type issues as the system departs.
However that remains beyond the scope of the 7-day forecast, and we
can address it when forecast confidence will be higher.

&&

.Aviation...(12Z TAF Issuance)
Updated at 645 AM EST Sat Dec 15 2018

As the low pressure system moves east through Tennessee today, the
day will start with less rainfall in the area surrounding BWG. HNB
is expected to see steady rainfall most of the day, and SDF and LEX
are somewhere in the middle. Ceilings are expected to be fairly
constant while visibilities will change based on area precipitation.

Guidance has been slightly pessimistic several hours out, so TAFs
have been bumped more in the optimistic direction.

The most noticeable change today will be wind direction. The low
system comes with cyclonic flow that will change wind direction as
it passes, and with the system being so close, some sites will see
much more changes than others.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&

Short Term...KDW
Long Term...RAS
Aviation...KDW
Hazardous weather outlook, Dec 15, 2:11 AM CST, 3 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
311 AM EST Sat Dec 15 2018

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-160815-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
311 AM EST Sat Dec 15 2018 /211 AM CST Sat Dec 15 2018/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Today and Tonight.

Bands of moderate rain will bring reduced visibilities and ponding
of water during the most intense rainfall.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

KDW

Nearby

River Flood Advisories in Kentucky, 2018Every river flood advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.